Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 15, NWS Amarillo, TX

May 29, 2011Lipscomb County, Texas; Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 29, 2011, 4:37 PM CDT for Lipscomb County, Texas; Beaver County, Oklahoma. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2011, 4:37 PM CDT (21:37 UTC)
Expired
May 29, 2011, 5:00 PM CDT
In force
23 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Beaver County, OK, Lipscomb County, TX

The radar

The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 4:40 PM CDTHAIL 15 Se Follett, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-999 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WUUS54 KAMA 292137
SVRAMA
OKC007-TXC295-292230-
/O.NEW.KAMA.SV.W.0015.110529T2137Z-110529T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
437 PM CDT SUN MAY 29 2011

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BEAVER COUNTY IN THE PANHANDLE OF OKLAHOMA
  NORTHEASTERN LIPSCOMB COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 530 PM CDT

* AT 435 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 7 MILES SOUTH OF FOLLETT...OR ABOUT 12 MILES NORTHEAST OF
  LIPSCOMB...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FOLLETT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS THE SECOND LEADING CAUSE OF DEATH FROM
THUNDERSTORMS BEHIND ONLY FLASH FLOODING. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3623 10003 3632 10024 3684 10001 3629 9999
TIME...MOT...LOC 2137Z 203DEG 32KT 3636 10011

$$

CLK
2 follow-up statements
636 
WWUS54 KAMA 292148
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
448 PM CDT SUN MAY 29 2011

OKC007-TXC295-292230-
/O.CON.KAMA.SV.W.0015.000000T0000Z-110529T2230Z/
BEAVER OK-LIPSCOMB TX-
448 PM CDT SUN MAY 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN LIPSCOMB AND SOUTHEASTERN BEAVER COUNTIES...

AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES EAST OF FOLLETT...OR ABOUT 19 MILES NORTHEAST OF
LIPSCOMB...MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3639 10021 3684 10001 3674 10001 3630 9999
TIME...MOT...LOC 2148Z 203DEG 32KT 3646 10001

$$

CLK
787 
WWUS54 KAMA 292200
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT SUN MAY 29 2011

OKC007-TXC295-292210-
/O.CAN.KAMA.SV.W.0015.000000T0000Z-110529T2230Z/
BEAVER OK-LIPSCOMB TX-
500 PM CDT SUN MAY 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LIPSCOMB AND
SOUTHEASTERN BEAVER COUNTIES IS CANCELLED...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED
AND EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING
IS CANCELLED.

LAT...LON 3639 10021 3684 10001 3674 10001 3630 9999
TIME...MOT...LOC 2200Z 203DEG 32KT 3656 9996

$$

CLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:09 PM CDT, 28 minutes earlier.

Area forecast discussion, May 29, 4:09 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
409 PM CDT SUN MAY 29 2011

.DISCUSSION...
MOSTLY SUNNY SKIES CONTINUE ACROSS THE PANHANDLE THIS AFTERNOON AS
THE DRYLINE IS CLEARLY NOTED ON VISIBLE SATELLITE FROM
CLARENDON...TO CANADIAN...TO LIPSCOMB. CU DEVELOPMENT CONTINUES ALONG
THE DRYLINE ALTHOUGH SO FAR IT HAS BEEN PRETTY TOUGH TO PRODUCE ANY
PRECIPITATION REACHING THE SURFACE...ALTHOUGH THERE IS POTENTIAL
THROUGH THE EVENING HOURS. STILL CARRIED A SLIGHT CHANCE OF
THUNDERSTORMS FOR ALONG THE DRYLINE AND EAST THROUGH THIS EVENING.
WEST OF THE DRYLINE...RECORD HIGH TEMPERATURES AND WINDY CONDITIONS
HAVE BEEN THE GENERAL RULE THIS AFTERNOON WITH SEVERAL LOCATIONS
REACHING THE TRIPLE DIGIT MARK. IN FACT...AMARILLO HAS SURPASSED THE
ALL TIME RECORD HIGH FOR MAY WITH 104 DEGREES WITH A FEW MORE HOURS
OF HEATING TO GO.

FOR TONIGHT...THE DRYLINE WILL RETREAT SOME WESTWARD THIS EVENING...
SPREADING RAIN CHANCES SLIGHTLY TO THE WEST. THINK THE BIGGEST
THREAT WITH ANY THUNDERSTORM THAT IS ABLE TO DEVELOP THROUGH LATE
THIS EVENING WILL BE DAMAGING WINDS AND POSSIBLY LARGE HAIL.
ELSEWHERE WEST OF THE DRYLINE...ANOTHER DRY AND WARM NIGHT CAN BE
EXPECTED WITH GUSTY SOUTHWEST WINDS CONTINUING.

MEMORIAL DAY...ANOTHER DRYLINE SET UP IS EXPECTED TO TAKE PLACE IN
ALMOST SIMILAR FASHION AS TODAY WITH WINDY AND DRY CONDITIONS
EXPECTED WEST OF THE DRYLINE. LATE AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN EAST OF THE DRYLINE WITH
THE BEST CHANCES ACROSS THE EASTERN TEXAS PANHANDLES WITH DAMAGING
WINDS BEING THE MAIN HAZARD. HIGH TEMPERATURES WILL NOT BE NEARLY AS
HOT AS TODAY...WITH MOST LOCATIONS REACHING THE 90S. SUSTAINED WINDS
WILL BE NEAR OR JUST BELOW WIND ADVISORY CRITERIA WITH WINDS BETWEEN
25 TO 35 MPH WITH GUSTS UP TO 55 MPH.

RAIN CHANCES FINALLY INCREASE ACROSS THE AREA ON TUESDAY AND TUESDAY
NIGHT AS MOISTURE INCREASES OVER THE AREA. ANY THUNDERSTORM THAT
DEVELOPS WILL HAVE THE CAPABILITY OF BEING STRONG TO EVEN SEVERE
ESPECIALLY TUESDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREATS.

UPPER RIDGE BEGINS TO BUILD ACROSS THE REGION ON WEDNESDAY. ADDITIONAL
MOISTURE DOES LOOK TO MOVE ON THE WESTERN PERIPHERY OF THE RIDGE
WHICH MAY BRING A FEW SHOWERS AND THUNDERSTORMS TO THE WESTERN
PORTIONS OF THE FORECAST AREA WEDNESDAY NIGHT. AS A RESULT...DECIDED
TO KEEP A SLIGHT CHANCE OF THUNDERSTORMS IN THESE LOCATIONS. THURSDAY
THROUGH MUCH OF THE WEEKEND...DRY AND WARM CONDITIONS CAN BE EXPECTED
WITH THE UPPER RIDGE REMAINING OVER THE AREA.

KNS

&&

.FIRE WEATHER...

CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED
THROUGH 10 PM THIS EVENING ACROSS ALL BUT THE FAR SOUTHEAST TEXAS
PANHANDLE AS THE DRYLINE MIXES EAST TO ALONG OR OFF THE CAPROCK BY
THIS EVENING. CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED ONCE AGAIN ON MONDAY WEST OF THE DRYLINE OVER THE ENTIRE
PANHANDLES REGION WITH EXCEPTION OF THE FAR EASTERN TEXAS PANHANDLE.
WITH LIGHTER WINDS AND LOWER RELATIVE HUMIDITIES ON TUESDAY...NO
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED.

KNS

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  95  55  88  63 /  10   5  10  20  20
BEAVER OK                  67  95  55  89  65 /  20  20  20  20  20
BOISE CITY OK              59  89  44  85  58 /   0   5  10   5  20
BORGER TX                  70  98  58  91  67 /  10   5  10  20  20
BOYS RANCH TX              62  95  53  90  64 /   5   5  10  20  20
CANYON TX                  62  95  52  87  62 /  10   5  10  20  20
CLARENDON TX               68  97  58  86  67 /  20  10  20  20  20
DALHART TX                 58  92  44  86  59 /   5   5  10  20  20
GUYMON OK                  63  96  53  88  61 /   5   5  10  10  20
HEREFORD TX                60  93  51  85  62 /  10   5  10  20  20
LIPSCOMB TX                70  95  60  88  66 /  20  20  20  20  20
PAMPA TX                   68  94  55  87  66 /  20  10  20  20  20
SHAMROCK TX                70  95  60  89  67 /  20  20  20  20  20
WELLINGTON TX              70  98  62  91  69 /  20  20  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...DONLEY...
     GRAY...HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...
     LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
     ROBERTS...SHERMAN.

     RED FLAG WARNING FROM 10 AM TO 10 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     DONLEY...GRAY...HANSFORD...HARTLEY...HUTCHINSON...MOORE...
     OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.

OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     RED FLAG WARNING FROM 10 AM TO 10 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&
Hazardous weather outlook, May 29, 3:39 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
339 PM CDT SUN MAY 29 2011

OKZ001>003-TXZ001>020-301100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
339 PM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS CAN BE
EXPECTED THROUGH 10 PM THIS EVENING OVER ALL OF THE PANHANDLES
EXCEPT FOR THE FAR SOUTHEAST TEXAS PANHANDLE.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN THE EASTERN
OKLAHOMA PANHANDLE AND SOUTHEAST HALF OF THE TEXAS PANHANDLE THROUGH
1 AM TONIGHT. IF STORMS DEVELOP...THEY COULD PRODUCE DAMAGING WINDS UP
TO 70 MPH AND LARGE HAIL UP TO THE SIZE OF HALF DOLLARS.

BREEZY TO WINDY CONDITIONS CAN BE EXPECTED THROUGH TONIGHT.
THEREFORE...BOATERS ARE URGED TO EXERCISE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP
AGAIN ON MEMORIAL DAY ACROSS ALL OF THE PANHANDLES EXCEPT THE FAR
EAST TEXAS PANHANDLE.

BREEZY TO WINDY CONDITIONS CAN BE EXPECTED ON MEMORIAL DAY ACROSS ALL
OF THE PANHANDLES. WIND ADVISORIES MAY BE NECESSARY. ALSO..BOATERS
ARE URGED TO EXERCISE CAUTION ON AREA LAKES ON MEMORIAL DAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE EASTERN PANHANDLES
LATE MONDAY AFTERNOON AND NIGHT. THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE PANHANDLES TUESDAY AFTERNOON AND NIGHT...AND ACROSS THE
WESTERN PANHANDLES WEDNESDAY NIGHT. IF STORMS DEVELOP...THEY COULD BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD MONITOR THE LATEST
FORECAST FOR THE POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING AS WELL AS MEMORIAL DAY THROUGH WEDNESDAY.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS LATE THIS
AFTERNOON AND EVENING AS WELL AS MEMORIAL DAY.

MBS

In the hours before

Special weather statement, May 29, 4:30 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
430 PM CDT SUN MAY 29 2011

OKZ003-TXZ005-292200-
BEAVER OK-LIPSCOMB TX-
430 PM CDT SUN MAY 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR LIPSCOMB AND BEAVER
COUNTIES.

AT 426 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF LIPSCOMB...
MOVING NORTHEAST AT 45 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

CLK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:24 PM CDTRed Flag WarningAMAArmstrong, Carson, Dallam, Deaf Smith, Donley, Gray and 10 more31 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2011Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.